Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Milwaukee, WI

April 18, 2002Iowa County, Lafayette County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 18, 2002, 2:48 PM CDT for Iowa County, Lafayette County, Sauk County, Wisconsin. It was in force for 57 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 2:48 PM CDT (19:48 UTC)
Expired
Apr 18, 2002, 3:45 PM CDT
In force
57 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Iowa County, WI, Lafayette County, WI, Sauk County, WI

What was reported inside it

TimeReportWhereRemark
Apr 18, 2:52 PM CDTHail 1.75Dickeyville, WI
Apr 18, 3:00 PM CDTHail 1.75Dickeyville, WI
Apr 18, 3:04 PM CDTHail 1.75Platteville, WI
Apr 18, 3:13 PM CDTHail 1.75Cuba City, WI
Apr 18, 3:15 PM CDTHail 1Belmont, WI
Apr 18, 3:15 PM CDTHail 1.75Platteville, WI
Apr 18, 3:17 PM CDTHail 1.75Belmont, WI
Apr 18, 3:20 PM CDTHail 0.75Ithaca, WI
Apr 18, 3:32 PM CDTHail 1.5Platteville, WI
Apr 18, 3:38 PM CDTHail 0.88Mineral Pt, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 190424
SVRMKE
WIC049-065-111-182045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
247 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 345 PM CDT

* AT 247 PM CDT...THE PUBLIC REPORTED SEVERE THUNDERSTORMS WITH LARGE
  HAIL LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF
  MUSCODA TO 26 MILES WEST OF BENTON...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BENTON BY 325 PM CDT.
  SHULLSBURG BY 335 PM CDT.
  MUSCODA BY 345 PM CDT.

AT 245 PM CDT A WEATHER SPOTTER REPORTED...PEA SIZE HAIL IN NORTHERN 
GRANT COUNTY.

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING.

LAT...LON 4332 9069 4246 9085 4255 8988 4362 8999

ZAJDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 11:20 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 18, 11:20 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1120 AM CDT THU APR 18 2002

FORECAST FOCUS IS ON SEVERE POTENTIAL THIS AFTERNOON AHEAD OF
APPROACHING CDFNT.

LINE OF DEVELOPING THUNDERSTORMS JUST AHEAD OF NOSE OF LOW LEVEL
JET.  SOUNDINGS SHOW LOW LEVEL CAP IN PLACE AT THIS MOMENT...BUT
FORECAST SOUNDINGS SHOW CAP TO RAPIDLY DISSIPATE...SO THIS LINE MAY
RAPIDLY INTENSIFY OVER SOUTHCENTRAL WI EARLY THIS AFTERNOON.  CAPES
RISE TO OVER 2000 J/KG.  FLOW IS RATHER UNIDIRECTIONAL NOW...BUT ANY
LAKE BREEZE FRONT WOULD PRODUCE MODERATE HELICITIES...AND EHI VALUES
TO NEAR 3...SO BOUNDAIES WILL NEED TO BE WATCHED CLOSELY. DEW POINTS
ALREADY IN LOWER 60S...WITH MID 60S ALREADY OVER N IL.

MAIN COLD FRONT DOES NOT COME THROUGH SE WI UNTIL AFTER
MIDNIGHT...AND MODELS SHOW WEAK MID LEVEL TROUGH THAT MAY PRODUCE
ANOTHER LINE OF THUNDERSTORMS THIS EVENING.

VERY COOL HIGH PRESSURE BUILDS OVER CWA AFTER EXIT OF CDFNT. QUITE A
CHG AFTER RECENT RECORD HEAT.

.MKX...NONE.

HENTZ

In the hours before

Special weather statement, Apr 18, 11:42 AM CDT, 3 hours 6 minutes before
WIZ046-047-051-052-056>060-062>072-181930-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1142 AM CDT THU APR 18 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN.

DISCUSSION...A STRONG FLOW OF WARM MOIST AIR IN THE MIDDLE AND LOWER
LEVELS OF THE ATMOSPHERE...WILL INCREASE INSTABILITY OVER SOUTHERN
WISCONSIN FROM WEST TO EAST THIS AFTERNOON. AN APPROACHING COLD
FRONT WILL INCREASE LOW LEVEL CONVERGENCE...HELPING TO TRIGGER
THUNDERSTORMS THIS AFTERNOON AND EVENING.

FORECAST ENVIRONMENTAL FACTORS INDICATE LINES OF THUNDERSTORMS WITH
HIGH WINDS AND LARGE HAIL...WITH ISOLATED TORNADOES POSSIBLE THIS
AFTERNOON AND EVENING.

OUTLOOK FOR FRIDAY...SCATTERED SHOWERS ARE EXPECTED AFTER THE COLD
FRONT PASSES THROUGH SOUTHERN WISCONSIN OVERNIGHT...WITH NO SEVERE
THUNDERSTORMS.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/MKX

REM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:17 AM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan58 min
Apr 18, 7:25 AM CDTSpecial Marine WarningMKX65 min
Apr 18, 7:25 AM CDTSpecial Marine WarningMKX65 min
Apr 18, 3:07 PM CDTTornado WarningMKXLafayette23 min
Apr 18, 3:21 PM CDTSpecial Marine WarningMKX24 min
Apr 18, 3:21 PM CDTSpecial Marine WarningMKX24 min
Apr 18, 3:29 PM CDTTornado WarningMKXLafayette31 min
Apr 18, 3:31 PM CDTTornado WarningMKXLafayette29 min
Apr 18, 3:44 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Iowa, Sauk61 min
Apr 18, 3:57 PM CDTTornado WarningMKXGreen, Lafayette33 min
Apr 18, 4:03 PM CDTTornado WarningMKXColumbia, Sauk27 min
Apr 18, 4:31 PM CDTTornado WarningMKXColumbia, Sauk29 min
Apr 18, 4:45 PM CDTSevere Thunderstorm WarningMKXGreen, Rock60 min
Apr 18, 4:56 PM CDTTornado WarningMKXRock49 min
Apr 18, 4:59 PM CDTSevere Thunderstorm WarningMKXMarquette31 min
Apr 18, 5:30 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth60 min
Apr 18, 5:32 PM CDTSevere Thunderstorm WarningMKXDane43 min
Apr 18, 5:34 PM CDTSpecial Marine WarningMKX56 min
Apr 18, 5:34 PM CDTSpecial Marine WarningMKX56 min
Apr 18, 5:34 PM CDTSpecial Marine WarningMKX56 min
Apr 18, 6:10 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson35 min
Apr 18, 6:33 PM CDTSpecial Marine WarningMKX57 min
Apr 18, 6:33 PM CDTSpecial Marine WarningMKX57 min
Apr 18, 6:33 PM CDTSpecial Marine WarningMKX57 min
Apr 18, 6:33 PM CDTSpecial Marine WarningMKX57 min
Apr 18, 6:33 PM CDTSpecial Marine WarningMKX57 min
Apr 18, 6:33 PM CDTSpecial Marine WarningMKX57 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.